Indie Pharmacies an Endangered Species…The only kind who understands and cares

alblackdressmall

I am on a tear to save independent pharmacies being driven out of business. If you read my stuff, you know I have bipolar/tardive/borderline diabetic side effects. When I got tardive my publix of fifteen years bumped me off. My complications were too much for them. I found an indie which is why I wrote this story.

http://www.bphope.com/blog/bipolar-strong-my-pharmacist-has-my-back/

 

#OnePatientOneGoodPharmacist

 

Allison Strong

 

Mentally Ill Dying in Prison Transport Vans

This is What Riker’s Island Looks from The Sky

 

rikers island

When I was driving home from my tardive dyskinesia neurologist appointment in Gainesville I read an article that made me shudder. It could be me. Prisoners being driving from one facility to another are at the mercy of untrained people who drive the vans and have more of a trucker mentality. It’s about how many people you can get quickly from one place to another. So they jam the vans, deprive the prisoners of bathroom breaks, etc. When a mentally ill person doesn’t get their meds for three or four days they can decompensate and start babbling loudly or drooling, one person died of Xanax withdrawal.

 

I thought…’It could have been me.’ I’ve been privileged to have good care and avoid the hospital for seventeen years but when my former bff called the cops on me and told them I was suicidal, I was in a holding area very similar to a county jail. A long time ago, the eighties, I had legal problems re my drug habit and went to jail five times, so I know what I’m talking about.

 

The problem is the privatization of public prison and jail systems. These people know how to penny pinch but it’s at the expense of those they transport and their human rights.

Muhammad Ali, “The Greatest,” Movement Disorder and All

aliinactionali

I was wowed to see the special, separate “Ali” section in the New York Times. There are so many parallels between him and I. The most obvious being I have Parkinsonianism from Tardive Dyskinesia.

NOT TO BE ALARMIST BUT…if you take psych meds you should be aware that…

Tardive Dyskinesia is a “movement disorder” a side effect of some GI drugs and antipsychotics. Even atypicals.

It would seem the older ones, the Haldols, Thorazines and such, were more causal, percentage wise, being that millions more antipsychotics are prescribed now with the advent of euphemized “Atypicals,” or “Second Generations” but still the risk is there. I think it’s much less although I do see new cases on the internet and even though there are fewer of them, the amount of misery is unmeasurable. Human suffering isn’t digital or binary. Sorry, Charlie.

Ali had Parkinson’s Disease, very similar to Tardive.

When I developed this problem, one of my parents declared it ‘my fault.’ (It’s also my fault I have bipolar disorder and according to him my bipolar depressions are a matter of choice too). Mein Kamph. This is just to let you know what I deal with privately. Out in the world it’s way worse. Places, mental health organizations I used to volunteer for with high security clearance, bringing support groups into the psych ward, dealing with people who had thought disorders like schizoaffective…now that I’ve recovered? They only remember the trembling, anger and tears. NAMI, Rebel’s Drop in…they solicit help with things like newsletters or leading meetings, both of which I’m good at, but after applying, I never hear back. I’ve made the  mistake of verbalizing that I’m evidence of a sad statistic they’d rather not think about.

Newsflash: I’m not going to vanish simply because my side effect shakes you up!!!

No one was ashamed of him shuffling along, shaking hands with world leaders, pushing for peace and understanding. The funeral with representatives from a wide palette of faiths is further proof that all along, with every move he made, he made the world and better place.

I’m trying to do the same. I’m trying to raise awareness of my side effect, not in an alarmist way but to educate and share coping skills as well as ideas on delaying, deferring, preventing Tardive Dyskinesia. This does NOT mean you can’t take your mood stabilizing meds. You should. You might work with your doctor closely to see if you can find the ‘lowest therapeutic dose’ because the likelihood of getting the syndrome is directly tied to dose and how many years of exposure. After a decade the odds go up. Food for thought.

I’m not a big pharma hater, either. Their innovations have both helped and hurt me. But they’ve never hurt me on purpose and they are the only ones truly invested in our health, in my view.  Because of how gruesome and disfiguring the symptoms can be (and I dealt with that for three years before finding treatment), for obvious reasons, this side effect is shrouded in secrecy; the afflicted shunned and cloistered away, not for their protection but the ease and comfort (and profitability?) of others. Just asking.

That’s it for me.